Hail, Macoupin
- When
- May 18, 2:55 PM CST
- Where
- Macoupin County, 4 mi N of Brighton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -90.133
Storm spotters reported 1 inch hail north of Brighton. A lightning strike near Staunton set fire to 3 large oil tanks which contained several thousand gallons of oil.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storm spotters reported 1 inch hail north of Brighton. A lightning strike near Staunton set fire to 3 large oil tanks which contained several thousand gallons of oil. It took about 45 minutes to get the fire extinguished. Wind gusts downed some trees and power lines in Bunker Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT TUE MAY 18 2004 .DISCUSSION... MAIN CONCERNS THIS PKG WL BE CHCS FOR HVY PCPN IN NR TERM AND THEN TEMPS IN XTNDD. RADARS SHWG LN STG TSRA MOVG E THRU FA ATTIM. PCPN AMNTS WITH LN GENLY .5-1.0 IN WITH SCTD 1.5 IN AMNTS. TRAINING NOT A PROB WITH THIS LN ATTIM. MDLS IN GOOD AGMT IN BRINGING CDFNT S INTO CTRL FA AND THEN BACK N ON WED AND DISPTG. WL BE ANTHR ROUND OR TWO OF TSRA AND WL INCLD HVY PCPN IN ZN WORDING. WL HOLD OFF ON FFA FOR TNGT AS FFG STILL ABV XPCTD PCPN AMNTS. 500MB RDG TO BUILD OVR SRN PLNS AND SHUD MOV PCPN TRACK TO N OF FA BY THU. STG WAA TO DVLP OVR RGN WITH ETA SHWG +22F 850MB TEMPS BY 00Z FRI. PREV FCST HAD INCRSD MAX TEMPS FOR THU AND READINGS NR 90F LK GOOD. WL KP SLGT CHC PCPN IN XTRM NRN ZNS THU THRU SAT AND THEN ACRS RGN SAT NGT THRU MON. TEMPS TO TREND COOLER THRU WKEND TO END OF XTNDD. GFS LKS OVERDONE WITH COLD THCKNS VALS OVR RGN AND WL FOLLOW ECMWF FOR THAT PD. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MOZ051-052-059>065-072-073. .IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT ADAMS...BROWN...PIKE...AND RANDOLPH COUNTIES. && WDB EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT TUE MAY 18 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 630 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL DRIFT OVER THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA INTO NORTHERN AND CENTRAL MISSOURI. THIS COLD FRONT...ALONG WITH PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE STRONGEST. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH EAST MISSOURI AND WEST CENTRAL ILLINOIS. THE CHANCE FOR THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY... INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY... AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. IN THE EVENT THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS AS WELL. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 302 PM CDT TUE MAY 18 2004 ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-163-189- MOC007-027-055-071-073-099-111-113-127-139-151-163-173-183-189-219- 221-510-182100- ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL- LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONROE IL- MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES- ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL- 302 PM CDT TUE MAY 18 2004 ...SEVERE THUNDERSTORM WATCH 215 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS... THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST... CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE AREAS. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH... IN MISSOURI...LEWIS...MARION...RALLS...AUDRAIN...CALLAWAY...OSAGE... GASCONADE...MONTGOMERY...WARREN...LINCOLN...PIKE. IN ILLINOIS...ADAMS...BROWN...PIKE. THE REMAINDER OF THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. TES
The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396632, 5396634, 5396633.